Hair Loss After Weight-Loss Medication (Mounjaro, Ozempic): Why It Happens and What Helps

Hair Loss After Weight-Loss Medication (Mounjaro, Ozempic): Why It Happens and What Helps

If you have started a weight-loss medication like Ozempic, Wegovy or Mounjaro and noticed more hair in your brush a few months in, you are not imagining it. Hair shedding is a recognised side effect for a small but real share of people using these medicines, and researchers are starting to understand why. The good news is that in most cases it is temporary. Here is what the evidence says about why it happens, what it looks like, and what actually helps.

Yes, the link is real

Weight-loss medicines known as GLP-1 receptor agonists, including semaglutide (Ozempic, Wegovy) and tirzepatide (Mounjaro), have changed how obesity is treated. As their use has grown, so have reports of hair loss. A 2026 systematic review pulled together 24 studies on the question and found a consistent pattern: people using these medicines report hair loss more often than people who are not, with the strongest signals for semaglutide and tirzepatide.

The numbers put it in perspective. In the large tirzepatide weight-loss trials, hair loss was reported by about 5.4% of people on the medication compared with 0.9% on placebo. In the Wegovy trials it was 3% versus 1%. So most people will not notice any change at all, but for those who do, it is a known and studied effect rather than a coincidence.

It is usually the weight loss, not the medicine itself

The type of shedding most often reported is called telogen effluvium. It happens when a physical stress on the body pushes more hairs than usual into their resting phase, and they shed a few months later. Rapid weight loss is one of the classic triggers, whether it comes from surgery, strict dieting or medication. Researchers found that shedding rates with tirzepatide were similar to those seen after bariatric surgery, which points to the speed of weight loss rather than anything unique to the medicine.

A few things seem to drive it. Eating far less can mean falling short on the nutrients hair needs to grow, especially protein, iron, zinc and vitamin D. And the bigger and faster the weight loss, the higher the reported shedding: in one Wegovy trial analysis, hair loss was reported by 5.3% of people who lost more than 20% of their body weight, compared with 2.5% of those who lost less.

When it shows up, and what it looks like

Telogen effluvium has a delayed fuse. Shedding typically starts around one and a half to three months after beginning treatment or after a dose increase, which is why it can feel disconnected from the medicine. It looks like diffuse shedding from all over the scalp rather than bald patches: more hair in the shower, on the pillow, in the brush.

The reassuring part is that telogen effluvium is usually self-limiting. Once weight stabilises and nutrition is back on track, regrowth typically follows within three to six months. There is no strong evidence these medicines cause permanent damage to hair follicles. One caveat worth knowing: a heavy shed can sometimes unmask pattern hair loss that was quietly underway already, so if thinning continues or follows a patterned shape, it is worth a proper look.

What actually helps

Do not stop or adjust your medication on your own; that is a conversation for your prescriber. But there is plenty you can do to lower the chance and the severity of shedding:

  • Eat enough protein. Hair is made of protein, and appetite suppression makes it easy to under-eat. Making protein a priority at each meal is the single most useful step.
  • Cover the key nutrients. Iron, zinc, vitamin D and B12 shortfalls are all linked to shedding. Ask your GP whether blood tests make sense for you before reaching for supplements.
  • Avoid crash restriction. Slower, steadier weight loss is gentler on hair, and your prescriber can pace dose increases with this in mind.
  • Support your scalp. Skip tight styles and aggressive heat styling, and use gentle, sulphate free hair care with proactive benefits to support optimal hair growth. That is exactly what our range is designed for: the Stïmulating Hair Growth Shampoo keeps the scalp clean and calm with caffeine and saw palmetto, and the leave-in Stïmulating Growth Tonïc helps reduce excess shedding and supports thicker, healthier growth from the root.
  • Give it time. Because of the way the hair cycle works, regrowth takes months, not weeks.

When to see your GP

Check in with your GP if the shedding is heavy, lasts beyond six to nine months, comes with scalp itch or inflammation, or follows a patterned shape like a receding hairline or a widening part. Simple blood tests can rule out other common causes such as low iron or thyroid issues, and a dermatologist can confirm what type of hair loss you are dealing with. If the pattern does turn out to be ongoing rather than a temporary shed, there are established treatments your doctor can talk you through.

The bottom line

Hair shedding after weight-loss medication is real, but it is usually the body responding to rapid change rather than harm from the medicine itself, and in most cases it grows back. Eat well, lose at a steady pace, treat your scalp gently, and loop in your GP if anything seems off.